Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 32, NWS Gaylord, MI

July 14, 1999Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 14, 1999, 7:04 PM EDT for Otsego County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1999, 7:04 PM EDT (23:04 UTC)
Expired
Jul 14, 1999, 7:50 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Otsego County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1999-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1999-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 142305 RRA
SVRAPN
MIC137-142350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
704 PM EDT WED JUL 14 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 750 PM EDT

* AT 700 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF GAYLORD OR 2 MILES
  NORTHEAST OF SPARR... MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL REACH...

 PIGEON RIVER AREA BY 730 PM.

PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIN.D GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:50 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 14, 3:50 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT WED JUL 14 1999

FORECAST CONCERNS INCLUDE TIMING ONGOING CONVECTION OUT OF THE AREA
TONIGHT...ALONG WITH CHANCES FOR CONVECTION IN WARM/HUMID AIRMASS ON
THURSDAY AND FRIDAY.

CONVECTION CURRENTLY AFFECTING THE FORECAST AREA IS BEING FUELED
BY 300 MB 70 KT JET MOVING ACROSS LAKE SUPERIOR...DAYTIME HEATING...
AND 850 MB THETA-E RIDGING. WITH THE UPPER IMPULSE EXPECTED TO MOVE
EAST OF THE AREA BY 06Z...CONVECTION SHOULD BE CONFINED TO THE
EVENING HOURS. THOUGH 850 MB THETA-E RIDGING REMAINS IN PLACE
OVERNIGHT...INCREASING 850/500 MB HEIGHTS...ALONG WITH WARMER
TEMPERATURES ALOFT SHOULD PRECLUDE FURTHER DEVELOPMENT.

WITH UPPER LEVEL RIDGING FIRMLY IN PLACE THURSDAY AND THURSDAY
NIGHT...EXPECT WARM AND HUMID CONDITIONS TO DOMINATE. LACK OF A
FOCUS...ALONG WITH +11C TEMPERATURES AT 700 MB BENEATH UPPER RIDGE
WILL LIKELY PREVENT ANYTHING FROM DEVELOPING AND/OR PROPAGATING INTO
THE AREA.

FRIDAY BECOMES A SLIGHTLY MORE DIFFICULT CALL. THE NGM IS MORE
AGGRESSIVE THAN THE ETA IN FLATTENING UPPER RIDGE WITH SHORTWAVE
ENERGY WHICH IS FORECAST TO LIFT NE ACROSS THE UPPER MISSISSIPPI
VALLEY. SIMILARLY...850 MB INFLOW AND MOISTURE INCREASE DURING THE
DAY ON FRIDAY...MORE SO WITH THE NGM. WILL TENTATIVELY REMAIN
CONSISTENT WITH GOING FORECAST AND KEEP FRIDAY DRY AREAWIDE. EXPECT
CONVECTION TO HOLD OFF UNTIL FRIDAY NIGHT.

WITH 850 MB TEMPERATURES WARMING INTO THE UPPER TEENS TO NEAR 20C...
SUNNY/WARM DAYS ARE A GOOD BET. MIXING THROUGH THIS HEIGHT SUPPORTS
UPPER 80S THURSDAY AND NEAR 90 FRIDAY.

EXTENDED DISCUSSION...THE MEDIUM RANGE MODELS ARE SIMILAR IN
DEVELOPING 500 MB ZONAL FLOW ACROSS THE NORTHERN TIER OF THE COUNTRY
INTO THE UPCOMING WEEKEND. CORRESPONDING SURFACE BOUNDARY WILL EASE
INTO THE GREAT LAKES FROM THE NW EARLY IN THE WEEKEND...BRINGING A
CHANCE OF CONVECTION TO THE AREA FRIDAY NIGHT AND SATURDAY.
DIFFERENCES BEGIN TO SHOW UP AMONG THE MODELS BY LATE IN THE WEEKEND
REGARDING THE SOUTHWARD PROGRESSION OF THIS FRONT. THE MRF/UKMET
HOLD AN EAST-WEST STATIONARY FRONT OVER THE NORTHERN LAKES REGION
THROUGH SUNDAY...WHILE THE ECMWF/NOGAPS/CANADIAN MODELS SAG FRONT TO
THE SOUTH. WILL SIDE WITH THE SLOWER MRF SOLUTION...GIVEN IT/S
REASONABLY GOOD RUN TO RUN CONSISTENCY AS WELL AS IT/S SUBTLE
TENDENCY TO MOVE FRONT THROUGH THE AREA SLOWER WITH EACH OF THE PAST
THREE MODEL RUNS. WILL BANK ON FRONT NOT MAKING IT SOUTH OF FORECAST
AREA UNTIL LATE SUNDAY. THIS MEANS A CONTINUED CHANCE OF CONVECTION
FOR NORTHERN LOWER ON SUNDAY BEFORE DRIER WEATHER ARRIVES ON MONDAY.
FOR EASTERN UPPER...FRONT SHOULD BE FAR ENOUGH SOUTH TO PRECLUDE
PRECIPITATION ON SUNDAY (PER COORDINATION WITH MQT) WITH THE DRY
CONDITIONS TO THEN CONTINUE INTO MONDAY.

.APX...NONE.

SMITH

In the hours before

Special weather statement, Jul 14, 6:25 PM EDT, 39 minutes before
MIZ019>022-025>028-031>034-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
625 PM EDT WED JUL 14 1999

...THUNDERSTORMS MOVING OVER NORTHWEST LOWER MICHIGAN...

AT 621 PM EDT... NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA
OF THUNDERSTORMS MOVING ONTO THE LAKE MICHIGAN SHORELINE. THE
THUNDERSTORMS WERE MOVING EAST AT 30 MPH AND AREA EXPECTED TO
AFFECT LOCATIONS AROUND CHARLEVOIX...EAST JORDAN AND KALKASKA
THROUGH 730 PM. THE THUNDERSTORMS WILL AFFECT GAYLORD...VANDERBILT
AND GRAYLING THROUGH 830 PM.

OCCASIONAL HEAVY RAINFALL TO ONE HALF INCH AN HOUR AND WIND
GUSTS TO 45 MPH... CAN BE EXPECTED WITH THESE THUNDERSTORMS.

PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD BE ALERT TO
THE GUSTY WINDS TO 45 MPH... AS SOME WEAK SMALL TREES OR LIMBS MAY
FALL WITH THESE TYPE OF WIND.

SWR
Special weather statement, Jul 14, 6:25 PM EDT, 39 minutes before
MIZ019>022-025>028-031>034-150030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
625 PM EDT WED JUL 14 1999

...THUNDERSTORMS MOVING OVER NORTHWEST LOWER MICHIGAN...

AT 621 PM EDT... NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA
OF THUNDERSTORMS MOVING ONTO THE LAKE MICHIGAN SHORELINE. THE
THUNDERSTORMS WERE MOVING EAST AT 30 MPH AND AREA EXPECTED TO
AFFECT LOCATIONS AROUND CHARLEVOIX...EAST JORDAN AND KALKASKA
THROUGH 730 PM. THE THUNDERSTORMS WILL AFFECT GAYLORD...VANDERBILT
AND GRAYLING THROUGH 830 PM.

OCCASIONAL HEAVY RAINFALL TO ONE HALF INCH AN HOUR AND WIND
GUSTS TO 45 MPH... CAN BE EXPECTED WITH THESE THUNDERSTORMS.

PERSONS IN THE PATH OF THESE THUNDERSTORMS SHOULD BE ALERT TO
THE GUSTY WINDS TO 45 MPH... AS SOME WEAK SMALL TREES OR LIMBS MAY
FALL WITH THESE TYPE OF WIND.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.